Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 2:16 AM EST for Hamblen County, Jefferson County, Tennessee. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1997, 2:16 AM EST (07:16 UTC)
- Expired
- Jan 5, 1997, 3:15 AM EST
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 6 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 3:10 AM EST | Thunderstorm Wind | White Pine, TN | |
| Jan 5, 3:10 AM EST | Thunderstorm Wind | Morristown, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 5, 12:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
994 WUUS01 KMRX 050717 RRA SVRMRX TNC063-067-073-089-050815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 216 AM EST SUN JAN 5 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...HAMBLEN COUNTY...HANCOCK COUNTY...HAWKINS COUNTY ...JEFFERSON COUNTY AT 215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING NORTHEAST AT 45 MILES AN HOUR FROM LEE COUNTY...VIRGINIA TO KNOX COUNTY...TENNESSEE. THIS LINE OF STORMS WILL MOVE INTO HANCOCK...HAWKINS...HAMBLEN...AND JEFFERSON COUNTIES THROUGH 315 AM EST. THIS LINE OF THUNDERSTORMS HAVE A HISTORY OF PRODUCING STRONG STRAIGHT LINE WINDS AND HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 8:34 PM EST, 5 hours 42 minutes earlier.
Area forecast discussion, Jan 4, 8:34 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 825 PM EST SAT JAN 4 1997 CD FNT CLOSE TO MODEL PROGS ATTM BUT STILL A LITTLE SLOW. 00Z POSITION WAS NR CMI-MDH-JBR W/ CONVECTION MOVG ENE ARND 40KTS. THIS AREA SEEMS TO LINE UP RATHER WELL W/ THE NGM LOW LVL MSTR CONVERGENCE AND BELIEVE THIS PRE-FRONTAL LINE WILL EXTEND FM NR BNA-MSL-CBM AT APPROX 05Z AND INTO THE CUMBERLAND PLATEAU ARND 07-08Z. SO IT LOOKS LIKE TIMING ON THIS EVENT WILL BE ENTIRELY AFTER MIDNIGHT. CURRENT PRECIP TYPE LOOKS GOOD AS BNA 00Z SOUNDING LOOKS RATHER UNSTABLE. LOW TEMPS PROBABLY COULD USE SOME UPWARD TWEEKING IN THE CUMBERLAND PLATEAU ZONE AND SRN VLY/SRN MTNS ZONES DUE TO LATER ARRIVArL OF COLD FRONT E TN.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 12:15 AM EST | Severe Thunderstorm Warning | MRX | Cumberland, Fentress | 60 min |
| Jan 5, 12:24 AM EST | Severe Thunderstorm Warning | MRX | Scott | 66 min |
| Jan 5, 12:42 AM EST | Severe Thunderstorm Warning | MRX | Morgan | 63 min |
| Jan 5, 1:07 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 68 min |
| Jan 5, 1:14 AM EST | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 61 min |
| Jan 5, 1:33 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 57 min |
| Jan 5, 1:33 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 57 min |
| Jan 5, 1:48 AM EST | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 57 min |
| Jan 5, 1:48 AM EST | Severe Thunderstorm Warning | MRX | Grainger, Knox | 57 min |
| Jan 5, 2:05 AM EST | Severe Thunderstorm Warning | MRX | Bradley | 55 min |
| Jan 5, 2:16 AM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
| Jan 5, 2:21 AM EST | Severe Thunderstorm Warning | MRX | Sevier | 69 min |
| Jan 5, 2:33 AM EST | Severe Thunderstorm Warning | MRX | Polk | 57 min |
| Jan 5, 2:50 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 55 min |
| Jan 5, 2:50 AM EST | Severe Thunderstorm Warning | MRX | Blount | 55 min |
| Jan 5, 3:23 AM EST | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 67 min |
| Jan 5, 3:42 AM EST | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 63 min |
| Jan 5, 4:09 AM EST | Severe Thunderstorm Warning | MRX | Johnson | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.